Missouri, 2003

Hail in Missouri, March 24, 2003

March 24, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 24, 3:15 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 24, 3:15 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CST MON MAR 24 2003

MAIN FORECAST CONCERN IN THE SHORT TERM IS WITH PRECIPITATION TONIGHT
AND TEMPERATURES RECOVERIES ON TUESDAY AND WEDNESDAY.

BROAD FRONTAL ZONE ACROSS FORECAST AREA AT THIS TIME. STRONGER SOUTH
WINDS ARE SOUTH OF FORECAST AREA AND DEWPOINTS IN THE LOWER 50S ARE
POOLING MORE IN AREAS SOUTH OF KANSAS CITY. THUS THINK LOCATIONS FROM
KANSAS CITY TO KIRKSVILLE NORTHWARD OUT OF THE WOODS FOR SURFACE STORM
DEVELOPMENT...BUT COULD STILL SEE SOME ELEVATED CONVECTION TONIGHT WITH
SMALL HAIL POTENTIAL. THIS WOULD BE OCCURRING AS 700 MB WAVE MOVES INTO
AREA THIS EVENING AND MID LEVEL MOISTURE IS ON THE INCREASE. SO ANY
CONVECTION SHOULD BE PRETTY HIGH BASE.

WAVE MOVING BY PRETTY QUICKLY LATE TONIGHT WITH 700 SHORT WAVE EXITING
FORECAST AREA BY 15Z ON TUESDAY. THIS SHOULD CUT OFF ANY LIFT THAT MAY
PRODUCE RAIN...SO WILL CLEAR PRECIPITATION A LITTLE FASTER THAN WHAT
PREVIOUS FORECASTS HAD.

TEMPERATURES ON TUESDAY WILL BE SOMEWHAT DEPENDENT ON HOW MUCH SUNSHINE
CAN BREAK OUT IN THE AFTERNOON.  WEAK COLD AIR ADVECTION TAKING PLACE
MAINLY IN EASTERN PART OF FORECAST AREA...BUT QUICK RECOVERY IS
EXPECTED ON WEDNESDAY AS SOUTHWEST FLOW PICKS UP AS UPPER RIDGING
BUILDS IN.

PC

FOR THE LATTER HALF OF THE WEEK...MEDIUM RANGE MODELS CONTINUE TO BE IN
AGREEMENT BRINGING AMPLIFYING SHORTWAVE TROUGH THROUGH REGION FRIDAY.
ASSOCIATED COLD FRONT LOOKS TO PUSH INTO NORTHWEST CWA THURSDAY
NIGHT...THEN BE EAST OF AREA BY MIDDAY FRIDAY. EXPECT CONVECTION TO
DEVELOP ALONG FRONT AS IT APPROACHES CWA...THUS HAVE GONE WITH LIKELY
POPS FOR LATE THURSDAY NIGHT ACROSS WESTERN ZONES...THEN FRIDAY MORNING
ACROSS ENTIRE CWA. ALTHOUGH POTENTIAL FOR SEVERE WEATHER IS CERTAINLY
THERE...SOME UNCERTAINTY REMAINS IN TERMS OF TIMING OF MOISTURE RETURN
FROM GULF. INDICATIONS ARE THAT GULF MOISTURE MAY NOT MAKE IT THIS FAR
NORTH UNTIL FRIDAY. AS TROUGH AXIS PROPAGATES ACROSS AREA...GFS MODEL
SUGGESTS DEFORMATION BAND TO SET UP ACROSS NORTHEAST KS INTO NORTHWEST
MO. THICKNESSES/850MB TEMPS SUPPORT CHANGEOVER TO SNOW FRI EVENING
ACROSS NORTHERN ZONES...WITH SOME POTENTIAL FURTHER SOUTH ALONG I-70
CORRIDOR. FOR NOW HAVE KEPT MENTION OF SNOW CONFINED TO ALONG/NORTH OF
HIGHWAY 36...WITH A MIX FURTHER SOUTH.

MS

1135 AM...
DOING A QUICK REVISION TO AFTERNOON PERIOD TO RAISE TEMPERATURES
SOUTH OF FRONTAL BOUNDARY AND LIMIT THUNDERSTORM DEVELOP TO NEAR THE
FRONT WHICH SHOULD BE RUNNING FROM JUST NORTH OF KANSAS CITY TO NEAR
KIRKSVILLE THIS AFTERNOON. LOOKS LIKE THUNDERSTORM DEVELOP SHOULD BE
INITIALLY INHIBITED DUE TO SOME CAPPING AND LACK OF MOISTURE...SO
WILL LEAVE THE WORDING AS SAYING LATE IN THE DAY.

PC

248 AM...
EARLY MORNING SURFACE ANALYSIS SHOWS MAIN SURFACE LOW CENTERED
OVER LAKE SUPERIOR...WITH THE ASSOCIATED COLD FRONT EXTENDING
SOUTHWEST ACROSS EXTREME SOUTHEAST NEBRASKA/NORTHWEST MISSOURI TO
THE SECONDARY LOW IN SOUTHWEST KANSAS. EXPECT THIS FRONT TO REACH A
KANSAS CITY TO KIRKSVILLE LINE BY 21Z. LOCATIONS SOUTH OF THE FRONT
SHOULD WARM INTO THE LOW TO MID 70S...WHILE NORTH OF THE FRONT
READINGS SHOULD TOP OUT IN THE MID TO UPPER 60S. SOUNDING ANALYSIS
STILL SHOWS THE PRESENCE OF A DECENT CAP THIS AFTERNOON.
HOWEVER...META SOUNDINGS SHOW THE CAP WEAKENING BETWEEN 21Z AND
00Z...SO EXPECT A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. ADEQUATE
INSTABILITY AND MOISTURE SHOULD BE PRESENT WITH SURFACE DEW POINTS
PROGGED IN THE LOW TO MID 50S...THE EDGE OF THE THETA E RIDGE IN
PLACE...AND MODERATE LOW LEVEL WARM AIR ADVECTION OCCURRING. DO NOT
EXPECT MUCH OF ANY SEVERE THUNDERSTORM ACTIVITY...AS CAPE AND SHEAR
PARAMETERS ALONG THE BOUNDARY ARE RELATIVELY WEAK. BETTER ISENTROPIC
LIFT ASSOCIATED WITH WEAK WAVE PASSING THROUGH SHOULD RESULT IN MORE
WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY BETWEEN 03Z AND 09Z
TUESDAY...SO WILL MAINTAIN LIKELY POPS FOR THIS TIMEFRAME. PRECIP
SHOULD CLEAR OUT QUICKLY TUESDAY MORNING...SO HAVE REMOVED CHANCE
POPS FOR TUESDAY AFTERNOON. HAVE ALSO RAISED TUESDAY HIGHS DUE TO
THE FASTER CLEARING-OUT. WILL NOT BE TOO DRASTIC WITH THE INCREASE
FOR NOW...AS MAV AND ETA GUIDANCE ARE DIFFERING BY AROUND 15
DEGREES.

HAVE NOT MADE ANY MAJOR FORECAST ADJUSTMENTS WITH RESPECT TO THE
ARRIVAL OF THE UPPER TROUGH LATE THIS THIS WEEK. SOME CONCERN THAT
THE AIR WITH THIS SYSTEM MAY BE COLD ENOUGH TO BRING A RAIN/SNOW MIX
TO THE FORECAST AREA. HOWEVER...WILL NOT INTRODUCE A MIX THIS FAR
OUT AS MODEL TEMPERATURE PROFILES ARE LIKELY TOO COLD. RATHER...WILL
LEAN MORE TOWARD CLIMATOLOGICAL REASONING.

SCHMIT

.EAX...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 24, 12:57 PM CST, 5 hours 21 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST MON MAR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WHICH MAY PRODUCE LARGE HAIL AND
STRONG WIND GUSTS...WILL BE POSSIBLE STARTING LATE THIS AFTERNOON
NEAR A FRONTAL BOUNDARY WHICH WILL EXTEND FROM AROUND KANSAS CITY TO
KIRKSVILLE. THESE STORMS SHOULD PUSH FURTHER SOUTH DURING THE
EVENING AS THE COLD FRONT MOVES TO THE SOUTH OF A MOUND CITY KANSAS
TO SEDALIA MISSOURI LINE BY LATE EVENING. EVEN BEHIND THE
FRONT...THUNDERSTORMS WILL STILL BE POSSIBLE INTO THE EARLY MORNING
HOURS...WITH HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VIGOROUS STORM SYSTEM WILL AFFECT THE AREA LATE THURSDAY NIGHT
INTO FRIDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO
DEVELOP AND MOVE ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...AS A COLD FRONT PUSHES THROUGH THE AREA.  PRECIPITATION
BEHIND THIS FRONT MAY TURN OVER TO SNOW FRIDAY NIGHT...MAINLY ALONG
AND NORTH OF HIGHWAY 36. ANY SNOW ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC/MS

The radar

The Pleasant Hill radar (KEAX), 142 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chariton

When
March 24, 6:18 PM CST
Where
Chariton County, Salisbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348830.